Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 111, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 28, 2000, 4:08 PM EDT for Boone County, West Virginia. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 28, 2000, 4:08 PM EDT (20:08 UTC)
- Expired
- Jul 28, 2000, 4:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Boone County, WV
The radar
The Charleston,WV radar (KRLX), 32 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 4:20 PM EDT | Thunderstorm Wind | Madison, WV | A few large trees were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 360 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 998 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
864
WUUS51 KRLX 282008
SVRCRW
WVC005-282045-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
408 PM EDT FRI JUL 28 2000
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN BOONE COUNTY IN WEST VIRGINIA...
* UNTIL 445 PM EDT...
* AT 358 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM 16 MILES SOUTHWEST OF WHITESVILLE...MOVING EAST AT 25
MPH.
.
<<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
$$
LAT...LON 3778 8154 3782 8153 3783 8157 3795 8157
3800 8148 3796 8166 3794 8180 3790 8176
3787 8178 3781 8172 3784 8168 3778 8161What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 4:07 PM EDT, 1 minute earlier.
Area forecast discussion, Jul 28, 4:07 PM EDT, 1 minute before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-KYZ101> 103-105-VAZ003-004-290830- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 407 PM EDT FRI JUL 28 2000 FORECAST IS STILL FAIRLY MURKY...AND THE PATTERN DOES NOT APPEAR TO BE CHANGING TOO MUCH THE NEXT TWO DAYS. WEAK SURFACE LOW PRESSURE AND ITS ASSOCIATED FRONT NEVER REALLY SEEM TO MAKE IT ACROSS THE CENTRAL APPALACHIANS. INSTEAD BERMUDA HIGH LOOKS LIKE IT WILL MAKE A STAB WESTWARD. IN THE MEANTIME...I DO NOT LIKE THE 850 TEMPERATURES OF THE NGM. SOUNDINGS FROM THIS MORNING WERE AROUND 15C RANGE. EVEN WITH SOUTHWEST FLOW TOMORROW...THINK THE NGM IS A BIT WARM WITH FORECAST HIGHS SO WILL UNDERCUT BY A CATEGORY OR TWO DURING SATURDAY AND SUNDAY. WILL GO A BIT ABOVE GUIDANCE ON LOWS AS DEW POINTS ARE IN THE MID TO UPPER 60S BOTH NIGHTS. BEST CHANCES FOR RAIN WILL BE ALONG AND WEST OF THE OHIO RIVER. AT THIS TIME I AM NOT CONFIDENT ENOUGH TO DEFINE A FLASH FLOOD WATCH AREA. ALTHOUGH...I DO SEE SOME POTENTIAL FOR LOCALIZED FLOODING PROBLEMS ON SATURDAY. .RLX... WV...NONE. VA...NONE KY...NONE. OH...NONE. .END/BELK
In the hours before
Local storm report, Jul 28, 2:34 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
234 PM FRI JULY 28 2000
0203 PM GRUNDY VA .75 INCH HAIL
07/28/00 BUCHANAN EVENT OCCURRED BETWEEN
0148 PM AND 0203 PMLocal storm report, Jul 28, 2:37 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0237 PM EDT FRI JUL 28 2000
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0236 PM AVONDALE WV PEA SIZE HAIL
07/28/00 MCDOWELL EVENT OCCURRED BETWEEN
0221 PM AND 0236 PMLocal storm report, Jul 28, 3:15 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0315 PM EDT FRI JUL 28 2000
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0311 PM KERMIT WV .50 INCH HAIL
07/28/00 MINGO EVENT OCCURRED BETWEEN
0256 PM AND 0311 PM
0313 PM CULLODEN WV .75 INCH HAIL
07/28/00 CABELL EVENT OCCURRED BETWEEN
0258 PM AND 0313 PMLocal storm report, Jul 28, 3:49 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0349 PM EDT FRI JUL 28 2000
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0347 PM SAINT ALBANS WV PEA SIZE HAIL
07/28/00 KANAWHA EVENT OCCURRED BETWEEN
0332 PM AND 0347 PM
0351 PM HARTS WV .75 INCH HAIL
07/28/00 LINCOLN EVENT OCCURRED BETWEEN
0336 PM AND 0351 PMLocal storm report, Jul 28, 3:57 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0357 PM EDT FRI JUL 28 2000
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 PM SAINT ALBANS WV PEA SIZE HAIL
07/28/00 KANAWHA EVENT OCCURRED BETWEEN
0340 PM AND 0355 PM
0357 PM NITRO WV .75 INCH HAIL
07/28/00 KANAWHA EVENT OCCURRED BETWEEN
0342 PM AND 0357 PMLocal storm report, Jul 28, 4:01 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0401 PM EDT FRI JUL 28 2000
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0359 PM NITRO WV 1.00 INCH HAIL
07/28/00 KANAWHA EVENT OCCURRED BETWEEN
0344 PM AND 0359 PMThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 11:59 AM EDT | Severe Thunderstorm Warning | RLX | Gilmer, Lewis | 46 min |
| Jul 28, 1:33 PM EDT | Severe Thunderstorm Warning | RLX | McDowell, Wyoming | 42 min |
| Jul 28, 2:26 PM EDT | Severe Thunderstorm Warning | RLX | McDowell | 34 min |
| Jul 28, 2:59 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 31 min |
| Jul 28, 3:04 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln | 26 min |
| Jul 28, 3:10 PM EDT | Severe Thunderstorm Warning | RLX | Putnam | 35 min |
| Jul 28, 3:26 PM EDT | Severe Thunderstorm Warning | RLX | Jackson | 34 min |
| Jul 28, 3:33 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha, Putnam | 42 min |
| Jul 28, 3:34 PM EDT | Severe Thunderstorm Warning | RLX | Logan | 41 min |
| Jul 28, 4:11 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha | 34 min |
| Jul 28, 4:22 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh | 38 min |
| Jul 28, 4:30 PM EDT | Severe Thunderstorm Warning | RLX | Fayette | 45 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.